West Virginia, 2017Flash Flood and Heavy Rain in West Virginia, June 16, 2017
June 16, 2017 · NWS RLX · 3 events in 1 county or zone
An unstable airmass with plenty of moisture remained in place ahead of a weak cold front on the 16th. This caused showers and thunderstorms with pockets of heavy rain through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass with plenty of moisture remained in place ahead of a weak cold front on the 16th. This caused showers and thunderstorms with pockets of heavy rain through the day. This led to widespread ponding of water on roadways as drains became clogged by debris, however there was also some minor flash flooding in Kanawha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 5:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 16, 5:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
605 AM EDT Fri Jun 16 2017
.SYNOPSIS...
Convective environment persists today. Brief high pressure Saturday
before another cold front brings rounds of showers and storms Sunday
into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 238 AM Friday...
Models showing unstable air remains over the area today. Best
instability will be in the east as some drier mid level air
encroaches into the far western counties. High temperatures remain
tricky due to the convection. Based on temperatures on Thursday,
will go toward the warmer side of MOS guidance for this afternoon.
The drier mid level air gradually pushes eastward overnight and
should gradually shut down chances of showers in the western and
central counties.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 245 AM Friday...
It looks as though there will be enough moisture lingering on
Saturday across the eastern half of the CWA for afternoon
showers/storms. This is especially true for the mountains where
southeast low level flow will contribute to orographic lift
enhancement. Elsewhere it will be hot and muggy across the area.
The coverage of showers/storms will increase considerably Sunday as
an amplifying trof approaches the region. The associated cold front
will weaken and slow down as it moves into the area Sunday
night...waiting for upper trof axis to finally clear things out late
Monday. The result will be showers/storms continuing Sunday night
into the first half of Monday, possibly enhanced by a surface wave.
Given how juicy and unstable the airmass is, flash flooding may
become more of a concern, especially by Sunday night. We will
continue a mention in the HWO.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 305 AM Friday...
High pressure will build into the region by Tuesday resulting in dry
weather with near normal temperatures and lower humidity.
A fast moving system within the trof may bring some diurnally
enhanced showers/storms later on Wednesday. A warm front looks to
develop Wednesday night into early Thursday, keeping the threat of
showers/storms going, especially across southeast Ohio. Temps as
well as humidity will increase once again by Thursday.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
As of 605 AM Friday...
Some showers and thunderstorms will cause some restrictions early
this morning, along with some patchy fog.
A cumulus deck will form today and gradually raise during the day.
Showers and thunderstorms remain a possibility, more likely in the
mountains and during the afternoon hours.
Areas that receive rainfall Friday afternoon and evening are most
likely to fog tonight, although clouds could once again play havoc
with the fog.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: High with regards to cloud heights, low with
fog and location of additional showers/thunderstorms and associated
restrictions.
ALTERNATE SCENARIOS: How much clearing overnight will determine
fog development.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H L L H H M M M H M M
HTS CONSISTENCY H H H H H H M M H H M M
BKW CONSISTENCY M M M H H H M M M M M M
EKN CONSISTENCY H H H H H H M M H H M M
PKB CONSISTENCY M M M L H H M M H H M M
CKB CONSISTENCY L L L L H H M M M H M M
AFTER 12Z SATURDAY...
Patchy dense fog possible early Saturday morning in areas that
receive rainfall Friday afternoon and evening.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Jun 16, 1:50 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
250 AM EDT Fri Jun 16 2017
KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-170700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
250 AM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Slow movement of storms with abundant moisture may bring localized
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-083-084-170700-
Perry-Morgan-Athens-Jackson OH-Vinton-
250 AM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Kanawha
- When
- June 16, 7:00 AM EST to 11:00 AM EST
- Where
- Kanawha County, 1.01 mi N of South Park
- Reported by
- NWS Employee
- Coordinates
- 38.335, -81.600
A former NWS employee measured 2.75 inches of rainfall from 7 AM to 11 AM EST. There was some minor water seepage into the basement.
Heavy Rain, Kanawha
- When
- June 16, 7:00 AM EST to 11:00 AM EST
- Where
- Kanawha County, (Crw) Yeager Arpt
- Reported by
- ASOS
- Coordinates
- 38.370, -81.600
The automated rain gauge at Yeager Airport in Charleston measured 2.45 inches of rain from 7 AM to 11 AM EST.
Flash Flood, Kanawha
- When
- June 16, 10:22 AM EST to 11:50 AM EST
- Where
- Kanawha County, 0.64 mi NE of South Charleston to 1.18 mi SSE of Etowah
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 38.335, -81.640
Lick Branch Creek spilled over its banks, causing flooding along South Ruffner Road and Roundhill Road. The foundation of a garage was buckled near Roundhill Road and Callie Road which eventually led the the collapse of the garage. There was also some minor basement flooding reported in the East End of Charleston, along Washington Street East and Kanawha Boulevard East.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Tornado and Hail in Kansas, June 16 to 17, 2017EF1 · 40 events
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Tornadoes and Damaging Winds in Iowa, June 16, 2017EF1 · 12 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693552, 693554, 693548.